Healthy Living Mental Health/Wellness

Is Your Contraception Making You Depressed?

Is Your Contraception Making You Depressed? www.herviewfromhome.com
Written by Yvette Mystakas

From my personal experience when using the pill, I noticed a change in my mood. The black cloud hovered over. I could not think straight. I would get so emotional I would even burst into tears over Days of Our Lives.

Was it the pill that made me depressed?

My general practitioner dismissed the idea that the pill caused this disorder and I have been offered anti-depressants to treat it. This has led me to question my well-being. Are these thoughts just the voices in my head? Am I just imagining depressive like moods? Because of my GP’s medical opinion, I listened yet my doubts and frustrations played in the back of my mind.  Do health professionals really care about these synthetic hormones being consumed by women, who are already hormonal at least once a month from teenage to adulthood, and whose weight can fluctuate due to hormones and society’s obsessions with body image and body shape?

Recently, a study from the University of Copenhagen has revealed that hormonal contraception such as the pill increases the risk of depression in young women. This study was not a small experiment. One million women participated, comparing women who took the pill to those who did not. The study found that women taking the combined oral contraceptive were 23 per cent more likely to be diagnosed with depression. The ages of the women in the study were ages 15 – 34 years old and the study found that adolescents were more susceptible to depression from using the pill.

The research is so important!  Women should be aware of the side effects and the impact the contraception can have on our well-being. With mental health issues and diagnoses on the rise, it is so important to consider the study that has been recently published and to consider and research what contraceptive substances we are putting into our bodies.

Holly Grigg-Spall from The Gaurdian says:

“It is important to remember that women are twice as likely to experience depression as men, reportedly due to “the fluctuation of progesterone and oestrogen levels”, in other words our biological femaleness. It’s apparently acceptable to blame women’s depression on the fact that they’re women, but it’s not OK to claim a powerful medication formulated from synthetic hormones could be at fault.”

I agree with Holly’s response to the newfound research by University of Copenhagen. Women go through so much; this includes menstruation, which can in turn have complications with cysts, cervical problems. Then there is pregnancy.

Why has there not been a contraceptive pill been formulated for men? While there is a male contraceptive developing, there has not been a release due to side effects including changes in mood.

Sound familiar? 

We need to stop brushing off the idea that women can just “handle it” and recognize what’s happening!  

Photo credit: lookcatalog via Visual hunt / CC BY

About the author

Yvette Mystakas

Yvette Mystakas is the founder and owner of She is Sacred – a blog, which embraces Womanhood, Sisterhood and Motherhood. She writes raw, from the heart, heartbreaking yet empowering words of her struggles with mental health, the importance of self care and identity. Yvette has brought together women from across the globe sharing each other’s stories. Whether they are a mother, single woman, wife, girlfriend, she is reassuring that we are all not alone and to embrace this beautiful mess.

You can follow Yvette’s journey via her websiteFacebook and Instagram.

 

1 Comment